Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Thyroid Diseases

Is My Thyroid Medication Causing These Problems?

12/04/2006

Question:

In June 2006, I had the right side of my thyroid removed due to a large goiter. At no time did I test hypo or hyperthyroid with TSH (levels always showed normal), but was put on thyroid med to suppress the goiter.

Surgery was required and since then I seem to have a bevy of problems such as increased pre-menstral syndrome (was fine before), recurrent bladder infections, or at least needing to urinate often, thirst, dry skin, hair texture change, and darker hair in places I`ve not had before. I am currently taking antibiotics for a bladder infection (lab test result-positive) I have been on the antibiotics for 5 days and today I started having the "pressure" feeling in my bladder again. This seems to be occuring more and more often, as well as, more painful periods. I will cramp for up to two weeks before my actual cycle begins.

Could my thyroid medicine be too low a dose? I am currently on .5 mcg of Levoxyl. Whenever I have my blood tests my doctor always tells me my levels are "normal".

Could my low thyroid be wreaking havoc with my immune system and causing me to be more susceptible to bladder infections???

My next endocrinologist appointment is not until February. I`ve been told it impossible to get in before then. Should I see someone else? My OBGYN, perhaps??

I would really appreciate some help.

Answer:

If your thyroid blood test (a "Thyroid Stimulating Hormone" level) is normal then your symptoms are not being caused by your thyroid condition. You need to discuss the symptoms with a primary care doctor to look for other explanations.

For more information:

Go to the Thyroid Diseases health topic, where you can:

Response by:

Thomas A Murphy, MD, FACP, FACE Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University